Alert archive / Iowa / Flash Flood Warnings in 2020

Flash Flood Warning 3, NWS Des Moines, IA

June 21, 2020Butler County, Franklin County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jun 21, 2020, 9:00 PM CDT for Butler County, Franklin County, Iowa. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2020, 9:00 PM CDT (02:00 UTC)
Expired
Jun 22, 2020, 2:44 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Butler County, IA, Franklin County, IA

The radar

The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 9:30 PM CDTFLASH FLOOD6 S Dumont, IAEM REPORTS SEVERAL SECONDARY ROADS UNDERWATER ACROSS COUNTY, INCLUDING AT 260TH AND DOUGLAS.
Jun 21, 10:24 PM CDTHEAVY RAIN 65 Sse Dumont, IASPOTTER REPORT OF 6 INCHES OF RAIN IN 3 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.0 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 751 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
751 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1523 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

408 
WGUS53 KDMX 220200
FFWDMX
IAC023-069-220800-
/O.NEW.KDMX.FF.W.0003.200622T0200Z-200622T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
900 PM CDT Sun Jun 21 2020

The National Weather Service in Des Moines  has issued a

* Flash Flood Warning for...
  Franklin County in north central Iowa...
  Butler County in north central Iowa...

* Until 300 AM CDT Monday.

* At 859 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Hampton, Allison, Ackley, Clarksville, Shell Rock, Greene,
  Aplington, Dumont, Latimer, Coulter, Geneva, Bristow, Bradford,
  Hansell, Chapin, Popejoy, Aredale, Beeds Lake State Park, Hampton
  Municipal Airport and Allison Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4255 9298 4256 9345 4279 9336 4291 9304
      4291 9255 4273 9255

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Podrazik
3 follow-up statements
588 
WGUS73 KDMX 220257
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
957 PM CDT Sun Jun 21 2020

IAC023-069-220800-
/O.CON.KDMX.FF.W.0003.000000T0000Z-200622T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin IA-Butler IA-
957 PM CDT Sun Jun 21 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY
FOR FRANKLIN AND BUTLER COUNTIES...

At 955 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already 
fallen. Flash flooding is already occurring. At 930 PM CDT, Butler 
County Emergency Management reported several secondary roads were 
underwater across Butler County, particularly south of Dumont at 
260th and Douglas. 

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Hampton, Allison, Ackley, Clarksville, Shell Rock, Greene, Aplington,
Dumont, Latimer, Coulter, Geneva, Bristow, Bradford, Hansell, Chapin,
Popejoy, Aredale, Beeds Lake State Park, Hampton Municipal Airport
and Allison Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4255 9298 4256 9345 4279 9336 4291 9304
      4291 9255 4273 9255

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Podrazik
843 
WGUS73 KDMX 220521
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
1221 AM CDT Mon Jun 22 2020

IAC023-069-220800-
/O.CON.KDMX.FF.W.0003.000000T0000Z-200622T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin IA-Butler IA-
1221 AM CDT Mon Jun 22 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR
FRANKLIN AND BUTLER COUNTIES...

At 1220 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Hampton, Allison, Ackley, Clarksville, Shell Rock, Greene, Aplington,
Dumont, Latimer, Coulter, Geneva, Bristow, Bradford, Hansell, Chapin,
Popejoy, Aredale, Beeds Lake State Park, Hampton Municipal Airport
and Allison Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4255 9298 4256 9345 4279 9336 4291 9304
      4291 9255 4273 9255

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Krull
187 
WGUS73 KDMX 220744
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
244 AM CDT Mon Jun 22 2020

IAC023-069-220752-
/O.CAN.KDMX.FF.W.0003.000000T0000Z-200622T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin IA-Butler IA-
244 AM CDT Mon Jun 22 2020

...THE FLASH FLOOD WARNING FOR FRANKLIN AND BUTLER COUNTIES IS
CANCELLED...

The heavy rain has ended and Flash Flooding is no longer a threat. 
However, there is still high standing water in multiple locations, 
and thus an Areal Flood Warning has replaced the Flash Flood 
Warning. Please continue to heed any remaining road closures.

LAT...LON 4255 9298 4256 9345 4279 9336 4291 9304
      4291 9255 4273 9255

$$

Krull

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 6:45 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 21, 6:45 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
645 PM CDT Sun Jun 21 2020

...Updated for 06z Aviation...

.DISCUSSION.../Tonight through Sunday/
Issued at 241 PM CDT Sun Jun 21 2020

Somewhat complex scenario into late afternoon and evening with the
approach of a shortwave and frontal boundary.  Have recently seen
convective temperatures reached across much of central Iowa with a
few isolated storms developing after 1 PM.  Some have developed
decent cores with some hail threat, however overall deeper shear
remains weak at this time limiting organization with storms.
Otherwise, CAPE values have rises to between 2000-4000 J/KG this
afternoon with most locations receiving decent sunshine. CAMs
continue to indicate more robust development around 21Z near the
surface boundary in northeast Nebraska into South Dakota with these
storms heading to the southeast into the instability axis.  Wind and
hail will be the main threats initially with the storms to our west
late this afternoon, however winds will likely become the primary
threat with time as the cold pools coalesce with the convection
accelerating southeast. As it moves into the area, bulk shear
will be marginal in order to maintain balance and may see some
weakening with time, however momentum and the decent instability
should support the wind threat into the evening before some
gradual weakening. The rainfall threat will be discussed in the
hydrology section of the forecast discussion.

A break is expected in most location on Monday morning as a surface
boundary slides southeast across a good portion of the forecast area
by midday. Additional scattered storms are forecast into the
afternoon as weak instability builds in the wake of the front
over a good portion of central Iowa, however any severe threat
appears minimal at this time.

Large upper trof then slowly passes eastward through the middle of
the week from the Great Lakes area towards the East Coast.  Iowa
remains in northwest flow aloft from Tuesday into Thursday before a
upper ridging slides across the Midwest on Thursday night. Surface
flow during this time will generally be from the northwest with
cooler Canadian air near the surface holding temperatures below
normal through the middle of the week.  There are some indications
of a shortwave approaching the state later Tuesday afternoon/evening
with some weak forcing.  Some shower activity may occur during this
time coincident with peak heating, mainly across the north, however
soundings are relatively dry and any activity is likely to be rather
high based.  A similar setup occurs on Wednesday with the best
threat remaining across the north and east where forcing is most
robust, although with moisture remaining limited, only isolated to
scattered shower coverage.

The pattern begins to undergo flattening by Friday into next
weekend.  This allows warm advection and moisture to spread back
north into Iowa with increasing instability and chances for
thunderstorms.  GFS has stronger westerlies approaching Iowa during
this time with 50kts or slightly more at 500mb which would help to
beef up the shear profiles.  Still plenty of time to watch monitor
the storm chances toward next weekend, but it does appear to be a
more active period.

&&

.AVIATION.../For the 00Z TAFS through 00Z Monday evening/
Issued at 645 PM CDT Sun Jun 21 2020

Isolated thunderstorms across northern Iowa have brought gusty
winds and brief heavy downpours reducing vis. Overnight this
activity is expected to become more widespread and move across
the area, exiting east after 12z. MVFR stratus will remain in
place across much of the area Monday morning through midday. There
is a chance for additional showers and thunderstorms at the end
of the period which will be addressed in subsequent updates.

&&

.HYDROLOGY...
Issued at 241 PM CDT Sun Jun 21 2020

Not much change from previous thinking as most short term CAMs
still somewhat nebulous in placement of heaviest rainfall. While
it is reasonable that a localized area may see abundant rainfall,
pinpointing where that may occur remains difficult in this
scenario. In addition, field crops have grown greatly over the
past 1 to 2 weeks and are quickly helping to slow runoff compared
to just a few weeks ago. Given the unknowns, no watches are
forthcoming for flash flooding at this time. There may be some
impact on river flooding however as there is a warning out for
Hudson on Black Hawk Creek from localized heavy rains over the
past few days. The additional rainfall may add to the crest at
that locations and may push another site or two to near flood as
well.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Cogil
AVIATION...Hagenhoff
HYDROLOGY...Cogil
Hazardous weather outlook, Jun 21, 2:45 PM CDT, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
245 PM CDT Sun Jun 21 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-221945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
245 PM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Stronger thunderstorms are forecast to develop late this afternoon
and more so tonight. A few storms may be severe producing
damaging wind gusts and perhaps large hail. An isolated tornado is
possible. In addition, heavy rainfall is possible and may lead to
rises on small creeks and streams. Further, localized flooding
issues could result in areas that have seen heavier rainfall over
the past few days.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms chances will continue into Monday, especially for
central and southern Iowa. A strong to severe storm or two is
possible with hail and gusty winds possible.

There are additional chances for thunderstorms late in the week
with any severe risk being determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed if severe thunderstorms develop.
Rainfall reports would be greatly appreciated this afternoon.

Ansorge

In the hours before

Local storm report, Jun 21, 7:15 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
715 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             3 N MASON CITY          43.20N 93.21W
06/21/2020  M0.75 INCH       CERRO GORDO        IA   TRAINED SPOTTER

&&

KLP
Local storm report, Jun 21, 7:48 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
748 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             5 N SWALEDALE           43.05N 93.31W
06/21/2020  M1.00 INCH       CERRO GORDO        IA   PUBLIC

            REPORT VIA SOCIAL MEDIA. LOCATION ESTIMATED
            BY RADAR.

&&

KLP
Local storm report, Jun 21, 7:51 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
751 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             CLARKSVILLE             42.78N 92.67W
06/21/2020  E1.00 INCH       BUTLER             IA   FIRE DEPT/RESCUE

            MIXED IN WITH A LOT OF SMALLER HAIL. LASTED
            ROUGHLY 10 MINUTES.

&&

KLP
Local storm report, Jun 21, 8:30 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
830 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     IOWA FALLS              42.52N 93.27W
06/21/2020                   HARDIN             IA   EMERGENCY MNGR

            MULTIPLE TREE LIMBS AND POWER LINES DOWN IN
            IOWA FALLS.

0745 PM     TSTM WND GST     HAMPTON                 42.74N 93.20W
06/21/2020  M73 MPH          FRANKLIN           IA   AWOS

0740 PM     TSTM WND DMG     2 W HAMPTON             42.74N 93.24W
06/21/2020                   FRANKLIN           IA   EMERGENCY MNGR

            TREE LIMBS DOWN WEST OF HAMPTON. TIME AND
            LOCATION ESTIMATED BY RADAR.

&&
Local storm report, Jun 21, 8:41 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
841 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     4 NNW SWALEDALE         43.04N 93.34W
06/21/2020  M58 MPH          CERRO GORDO        IA   AWOS

            RWIS SITE RMCI4 SOUTH OF MASON CITY ON
            INTERSTATE 35.

&&

KLP
Local storm report, Jun 21, 8:51 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
851 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND GST     PLAINFIELD              42.84N 92.54W
06/21/2020  E60 MPH          BREMER             IA   PUBLIC

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:21 PM CDTSevere Thunderstorm WarningDMXCerro Gordo39 min
Jun 21, 7:38 PM CDTSevere Thunderstorm WarningDMXButler, Franklin52 min
Jun 21, 7:55 PM CDTSevere Thunderstorm WarningDMXFranklin, Hardin35 min
Jun 21, 8:08 PM CDTSevere Thunderstorm WarningDMXBremer, Butler, Franklin22 min
Jun 21, 8:30 PM CDTSevere Thunderstorm WarningDMXBremer, Butler, Franklin, Hardin45 min
Jun 21, 8:56 PM CDTSevere Thunderstorm WarningDMXBremer34 min
Jun 21, 9:14 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler46 min
Jun 22, 1:04 AM CDTSpecial Weather StatementDMXPolk41 min
Jun 22, 1:18 AM CDTSevere Thunderstorm WarningDMXJasper, Polk42 min
Jun 22, 1:46 AM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek44 min
Jun 22, 2:30 AM CDTAreal Flood WarningDMXGrundy, Marshall, Tama24 hr
Jun 22, 2:42 AM CDTAreal Flood WarningDMXButler, Franklin19 hr
Jun 22, 2:47 AM CDTSpecial Weather StatementDMXPoweshiek28 min
Jun 22, 5:09 AM CDTSpecial Weather StatementDMXClarke, Decatur66 min
Jun 22, 7:50 AM CDTAreal Flood WarningDMXHardin, Marshall24 hr
Jun 22, 8:22 AM CDTRiver Flood WarningDMXBlack Hawk5 days
Jun 22, 10:20 AM CDTAreal Flood WarningDMXBlack Hawk, Tama24 hr
Jun 22, 11:13 AM CDTAreal Flood WarningDMXTama24 hr
Jun 22, 2:30 PM CDTRiver Flood WarningDMXTama3 days
Jun 22, 2:30 PM CDTRiver Flood WarningDMXBlack Hawk4 days

Nearby

Flash Flood Warnings in Iowa, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.